Hail, St. Louis
- When
- September 26, 6:48 AM CST
- Where
- St. Louis County, Kabetogama
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 48.450, -93.020
A slow moving cold front set the stage for strong to severe thunderstorms to develop across northeastern Minnesota. Hail was the primary threat with the storms, though there were some reports of wind damage as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A slow moving cold front set the stage for strong to severe thunderstorms to develop across northeastern Minnesota. Hail was the primary threat with the storms, though there were some reports of wind damage as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 26, 2:45 AM CST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DULUTH MN 345 AM CDT FRI SEP 26 2008 .DISCUSSION... FORECAST FOCUS IS ON COLD FRONT COMING THROUGH TODAY/TNT AND POTENTIAL FOR SVR. COLD FRONT OVR ERN SODAK...AS IT MOVES INTO MN THIS MORNING...STRONG SOUTHERLY FLOW WILL INCREASE MOISTURE EVEN MORE WITH DEW POINTS IN THE 50S EXPECTED TO RISE INTO THE 60S. PRE-FRONTAL THUNDERSTORMS EXPECTED AHEAD OF FIRST WAVE MOVING QUICKLY IN ZONAL FLOW. IN FACT ATTM STORMS DEVELOPING ON NOSE OF THETA-E RIDGE IN STRONG ISENTROPIC LIFT. NE-SW LINE OF STORMS SHUD DEVELOP FROM NORTH OF INL. ONCE THESE STORMS GET GOING...THEY COULD CONTINUE THROUGHOUT THE DAY AND INTO THE EVENING AS ATMOSPHERE HEATS UP AND DESTABILIZES EVEN MORE...THEREFORE LIKELY POPS TODAY FOR MOST OF NERN MN...AND UPDATED POPS TO PUT ALL OF NERN MN IN LIKELY POP CATEGORY. THERE ARE SOME MODEL DIFFERENCES IN TIMING AND EXTENT OF PCPN BUT CONFIDENCE IS HIGH THAT STORMS WILL OVERSPREAD REGINN THIS MORNING AND CONTINUE THIS AFTERNOON. AS PER SPC DAY 1 OUTLOOK SVR PARAMETERS INDICATE CHANCE OF HAIL AND DAMAGING WINDS...ESPECIALLY THIS AFTERNOON. AS FRONT MOVES EAST..EXPECT TSTMS TO MOVE INTO WI LATE THIS AFTERNOON/EARLY EVNEING AND CONTINUE FOR A GOOD PORTION OF THE NIGHT. WITH STRONG LOLEVEL WINDS...EXPECT GUSTY WINDS TODAY AHEAD OF THE FRONT. WITH PRECIP WATER LEVELS WELL OVER 1 INCH EXPECT HEAVY RAINFALL AMOUNTS. 3 HOUR FFG IS ABOUT 4 INCHES AND 1 ONCE IS WELL OVR 2 INCHES...SO AS OF NOW FLASH FLOODING IS NOT MAJOR CONCERN..HOWEVER...PONDING OF WATER OF ROADS WILL BE POSSIBLE WITH THE HEAVY RAIN. && .AVIATION... MAINLY VFR CONDS EXPECTED THROUGH THE MORNING...WITH THE EXCEPTION AT KINL...WHERE TEMPO TS IS POSSIBLE IN THE EARLY MORNING HOURS FRIDAY. APPROACHING STRONG COLD FRONT AND PLENTIFUL MOISTURE WILL ALLOW FOR STRONG TS DEVELOPMENT AND HEAVY RAIN FRI AFTERNOON ACROSS NE MN...TRANSLATING SWRD INTO NW WI FRI EVENING. CIGS AND VSBYS WILL DROP INTO THE MVFR OR POSSIBLY IFR RANGE IN THUNDERSTORMS. ISOLD LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN THE STRONGER STORMS THIS AFTERNOON/EVENING. TL && POINT TEMPS/POPS... DLH 74 54 62 44 / 50 70 30 10 INL 74 48 62 38 / 70 60 20 10 BRD 78 54 68 46 / 50 60 10 10 HYR 79 56 66 42 / 10 70 40 10 ASX 77 55 62 44 / 20 70 40 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. CLC/DAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 423 AM CDT FRI SEP 26 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-270930- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 423 AM CDT FRI SEP 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. ...SEVERE THUNDERSTORMS POSSIBLE TODAY... .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY TODAY...FIRST IN NORTHEASTERN MINNESOTA BEGINNING THIS MORNING...THEN IN WISCONSIN LATER THIS AFTERNOON. STRONG WINDS OVER 50 MPH AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS POSSIBLE IN NORTHWESTERN WISCONSIN ON SATURDAY...THEN THUNDERSTORMS ARE AGAIN POSSBLE AREA-WIDE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LSZ121-140>148-270930- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 423 AM CDT FRI SEP 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CLC MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The Duluth radar (KDLH), 189 km away, was scanning. The volume nearest the first event began at 12:49 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
Several dead tree limbs were blown down over the roadway.
Many trees were blown down. In addition to the wind, three-quarter inch diameter hail fell.
Penny size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134353, 134354, 134355, 134356, 134357, 134362, 134358, 134363, 134359, 134360, 134361.